Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On contractions satisfying $ {\rm Alg}\ T=\{T\}'$


Author: Pei Yuan Wu
Journal: Proc. Amer. Math. Soc. 67 (1977), 260-264
MSC: Primary 47A45; Secondary 47A60
DOI: https://doi.org/10.1090/S0002-9939-1977-0461177-2
MathSciNet review: 0461177
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a bounded linear operator T on a Hilbert space let $ \{ T\} '$ and $ {\operatorname{Alg}}\;T$ denote the commutant, the double commutant and the weakly closed algebra generated by T and 1, respectively. Assume that T is a completely nonunitary contraction with a scalar-valued characteristic function $ \psi (\lambda )$. In this note we prove the equivalence of the following conditions: (i) $ \vert\psi ({e^{it}})\vert = 1$ on a set of positive Lebesgue measure; (ii) $ {\operatorname{Alg}}\;T = \{ T\} '$; (iii) every invariant subspace for T is hyperinvariant. This generalizes the well-known fact that compressions of the shift satisfy $ {\operatorname{Alg}}\;T = \{T\}'$.


References [Enhancements On Off] (What's this?)

  • [1] J. A. Deddens, R. Gellar and D. A. Herrero, Commutants and cyclic vectors, Proc. Amer. Math. Soc. 43 (1974), 169-170. MR 0328643 (48:6985)
  • [2] H. Radjavi and P. Rosenthal, Invariant subspaces, Springer-Verlag, Berlin and New York, 1973. MR 0367682 (51:3924)
  • [3] D. Sarason, Generalized interpolation in $ {H^\infty }$, Trans. Amer. Math. Soc. 127 (1967), 179-203. MR 0208383 (34:8193)
  • [4] S. O. Sickler, The invariant subspaces of almost unitary operators, Indiana Univ. Math. J. 24 (1975), 635-650. MR 0383108 (52:3989)
  • [5] B. Sz.-Nagy and C. Foiaş, Harmonic analysis of operators on Hilbert space, Akadémiai Kiadó, Budapest, 1970. MR 0275190 (43:947)
  • [6] -, On the structure of intertwining operators, Acta Sci. Math. 35 (1973), 225-254. MR 0399896 (53:3737)
  • [7] P. Y. Wu, Hyperinvariant subspaces of the direct sum of certain contractions (preprint). MR 0493437 (58:12444)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A45, 47A60

Retrieve articles in all journals with MSC: 47A45, 47A60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1977-0461177-2
Keywords: Completely nonunitary contractions, characteristic functions, invariant subspaces, hyperinvariant subspaces, commutants, algebras of operators
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society